Villainous Poisoning Cases in Sri Lanka
Posted on September 28th, 2010

Dr Lalith Perera

Poisoning is a widely used mode of murder in Sri Lanka. Poisons can either act slowly, over a long period of time, or rapidly, within minutes or hours. Certain poisons can imitate diseases, causing the medical experts to misdiagnose a medical problem. The most famous poisoning case in Sri Lanka could be the trial of Fr Mathew Pieris.

The Anglican Priest Mathew Pieris and his secretary Dalreen Ingram were convicted by the Colombo High Court for double homicides in 1980.

Mathew Pieris murdered his secretary’s husband Russel Ingram and his wife Eunice Peiris by systematically overdosing with an anti-diabetic drug named Euglucon. Dr. AH Sheriffdeen who gave the medical evidence at the trial emphasized that both the victims died due to similar circumstances. They suffered irreversible brain damage resulting in a hypoglycaemic condition.

The first victim Russel Ingram was Dalreen Ingram’s husband. He was admitted to the General Hospital with serious hypoglycaemic condition and passed away on the 10th of August 1978. The second victim Eunice Peiris, the wife of Fr Mathew Pieris died on the 19th of March 1979 after being admitted to the General hospital in a deep stupor.

The Police found the evidence that Mathew Pieris furtively overdosed Russel Ingram and Eunice Peiris with the intention of murder. The High Court sentenced them to death on 15.2.84 and later The death sentences were commuted to life sentence.

The Talpe poisoning case which brought the media attention in 1982 were caused by organophosphate poisoning . Organophosphate (OP) compounds are a diverse group of chemicals used in both domestic and industrial settings. Organophosphates can be absorbed by the skin, ingested, inhaled, or injected. Different people have different symptoms of OP poisoning. Symptoms depend partly on how much OP they have been exposed to, whether they have had single massive exposure, or chronic sub-lethal exposure, whether it has been combined with other chemicals and OPs and how good their body is a coping with toxic chemicals. In acute poisoning collapse, breathing problems, sweating, diarrhoea, vomiting, excessive salivation, heart dysrrhythmias can occur eventually leading to death.

Anuradhapura Police questioned a lady doctor named Dr S and her partner for the death of their land lord Mrs K in 1999. Mrs K -69 year old widow was poisoned by anti hyponensive drug called Verapamil. Verapamil is an L-type calcium channel blocker and it has been used in the treatment of hypertension, angina pectoris, and cardiac arrhythmia. The victim died of heart failure. The mystery of Mrs K ‘s death was never solved and on the halfway of the investigation, the couple fled the country.

A staff member used a pesticide injection to murder a nurse at the Karapitiya Hospital in late 1990 s due to personal grudge. The victim was injected an organophosphate poison by using a 4cc syringe and she died within a short period. After this infamous method of murder, several people committed suicide by injecting organophosphate poisons in later years.

In 2008, a nurse attached to the North Colombo Teaching Hospital died due to strange circumstances and first it was recorded as a suicide.

The Police suspected a fowl play. The suspect was an intern medical officer named  Dr.B. On the following technicality Dr.B was released. But after several months he was charged with raping and murdering a girl at the Negombo Hospital. He was found to be a serial rapist and now the Police suspect that the nurse attached to the North Colombo Teaching Hospital was poisoned by Dr.B.

Leave a Reply

You must be logged in to post a comment.

 

 


Copyright © 2020 LankaWeb.com. All Rights Reserved. Powered by Wordpress